Disseminated necrotizing leukoencephalopathy following low-dose oral methotrexate

S. Raghavendra, M. D. Nair, T. Chemmanam, Krishnamoorthy Thamburaj, V. V. Radhakrishnan, A. Kuruvilla

Research output: Contribution to journalArticle

30 Citations (Scopus)

Abstract

Leukoencephalopathy is a recognized complication with intrathecal or intravenous methotrexate (MTX). We report a 59-year-old lady who developed MTX leukoencephalopathy with long-term low-dose oral MTX. She developed posterior leukoencephalopathy (PLE) that initially was reversible on discontinuation of oral MTX. Four months later, she developed disseminated necrotizing leukoencephalopathy (DNL), and was left with devastating neurological deficits. The sequential conventional magnetic resonance imaging (MRI), diffusion weighted imaging (DWI), MR perfusion (MRP) and MR spectroscopic (MRS) changes are highlighted in this report. MRP and MRS showed more wide spread abnormalities than DWI. Stereotactic biopsy from the lesion revealed demyelination with macrophagic infiltration, pericapillary lymphomononucear aggregation, fibrinoid changes in the capillaries and neovascularization. Of the two cases of PLE with oral MTX reported in literature, one reversed clinically and radiologically with the discontinuation of MTX. To the best of our knowledge, this is the first reported case of DNL following oral MTX in the world literature.

Original languageEnglish (US)
Pages (from-to)309-314
Number of pages6
JournalEuropean Journal of Neurology
Volume14
Issue number3
DOIs
StatePublished - Mar 1 2007

Fingerprint

Leukoencephalopathies
Methotrexate
Diffusion Magnetic Resonance Imaging
Perfusion Imaging
Demyelinating Diseases
Perfusion
Biopsy

All Science Journal Classification (ASJC) codes

  • Neurology
  • Clinical Neurology

Cite this

Raghavendra, S. ; Nair, M. D. ; Chemmanam, T. ; Thamburaj, Krishnamoorthy ; Radhakrishnan, V. V. ; Kuruvilla, A. / Disseminated necrotizing leukoencephalopathy following low-dose oral methotrexate. In: European Journal of Neurology. 2007 ; Vol. 14, No. 3. pp. 309-314.
@article{849f385921794cef952730312fe09808,
title = "Disseminated necrotizing leukoencephalopathy following low-dose oral methotrexate",
abstract = "Leukoencephalopathy is a recognized complication with intrathecal or intravenous methotrexate (MTX). We report a 59-year-old lady who developed MTX leukoencephalopathy with long-term low-dose oral MTX. She developed posterior leukoencephalopathy (PLE) that initially was reversible on discontinuation of oral MTX. Four months later, she developed disseminated necrotizing leukoencephalopathy (DNL), and was left with devastating neurological deficits. The sequential conventional magnetic resonance imaging (MRI), diffusion weighted imaging (DWI), MR perfusion (MRP) and MR spectroscopic (MRS) changes are highlighted in this report. MRP and MRS showed more wide spread abnormalities than DWI. Stereotactic biopsy from the lesion revealed demyelination with macrophagic infiltration, pericapillary lymphomononucear aggregation, fibrinoid changes in the capillaries and neovascularization. Of the two cases of PLE with oral MTX reported in literature, one reversed clinically and radiologically with the discontinuation of MTX. To the best of our knowledge, this is the first reported case of DNL following oral MTX in the world literature.",
author = "S. Raghavendra and Nair, {M. D.} and T. Chemmanam and Krishnamoorthy Thamburaj and Radhakrishnan, {V. V.} and A. Kuruvilla",
year = "2007",
month = "3",
day = "1",
doi = "10.1111/j.1468-1331.2006.01659.x",
language = "English (US)",
volume = "14",
pages = "309--314",
journal = "European Journal of Neurology",
issn = "1351-5101",
publisher = "Wiley-Blackwell",
number = "3",

}

Disseminated necrotizing leukoencephalopathy following low-dose oral methotrexate. / Raghavendra, S.; Nair, M. D.; Chemmanam, T.; Thamburaj, Krishnamoorthy; Radhakrishnan, V. V.; Kuruvilla, A.

In: European Journal of Neurology, Vol. 14, No. 3, 01.03.2007, p. 309-314.

Research output: Contribution to journalArticle

TY - JOUR

T1 - Disseminated necrotizing leukoencephalopathy following low-dose oral methotrexate

AU - Raghavendra, S.

AU - Nair, M. D.

AU - Chemmanam, T.

AU - Thamburaj, Krishnamoorthy

AU - Radhakrishnan, V. V.

AU - Kuruvilla, A.

PY - 2007/3/1

Y1 - 2007/3/1

N2 - Leukoencephalopathy is a recognized complication with intrathecal or intravenous methotrexate (MTX). We report a 59-year-old lady who developed MTX leukoencephalopathy with long-term low-dose oral MTX. She developed posterior leukoencephalopathy (PLE) that initially was reversible on discontinuation of oral MTX. Four months later, she developed disseminated necrotizing leukoencephalopathy (DNL), and was left with devastating neurological deficits. The sequential conventional magnetic resonance imaging (MRI), diffusion weighted imaging (DWI), MR perfusion (MRP) and MR spectroscopic (MRS) changes are highlighted in this report. MRP and MRS showed more wide spread abnormalities than DWI. Stereotactic biopsy from the lesion revealed demyelination with macrophagic infiltration, pericapillary lymphomononucear aggregation, fibrinoid changes in the capillaries and neovascularization. Of the two cases of PLE with oral MTX reported in literature, one reversed clinically and radiologically with the discontinuation of MTX. To the best of our knowledge, this is the first reported case of DNL following oral MTX in the world literature.

AB - Leukoencephalopathy is a recognized complication with intrathecal or intravenous methotrexate (MTX). We report a 59-year-old lady who developed MTX leukoencephalopathy with long-term low-dose oral MTX. She developed posterior leukoencephalopathy (PLE) that initially was reversible on discontinuation of oral MTX. Four months later, she developed disseminated necrotizing leukoencephalopathy (DNL), and was left with devastating neurological deficits. The sequential conventional magnetic resonance imaging (MRI), diffusion weighted imaging (DWI), MR perfusion (MRP) and MR spectroscopic (MRS) changes are highlighted in this report. MRP and MRS showed more wide spread abnormalities than DWI. Stereotactic biopsy from the lesion revealed demyelination with macrophagic infiltration, pericapillary lymphomononucear aggregation, fibrinoid changes in the capillaries and neovascularization. Of the two cases of PLE with oral MTX reported in literature, one reversed clinically and radiologically with the discontinuation of MTX. To the best of our knowledge, this is the first reported case of DNL following oral MTX in the world literature.

UR - http://www.scopus.com/inward/record.url?scp=33847703295&partnerID=8YFLogxK

UR - http://www.scopus.com/inward/citedby.url?scp=33847703295&partnerID=8YFLogxK

U2 - 10.1111/j.1468-1331.2006.01659.x

DO - 10.1111/j.1468-1331.2006.01659.x

M3 - Article

C2 - 17355553

AN - SCOPUS:33847703295

VL - 14

SP - 309

EP - 314

JO - European Journal of Neurology

JF - European Journal of Neurology

SN - 1351-5101

IS - 3

ER -